Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS Des Moines, IA

May 25, 2018Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2018, 6:57 PM CDT for Polk County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 6:57 PM CDT (23:57 UTC)
Expired
May 25, 2018, 7:45 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Polk County, IA

The radar

The Des Moines radar (KDMX), 21 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KDMX 252357
SVRDMX
IAC153-260045-
/O.NEW.KDMX.SV.W.0054.180525T2357Z-180526T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
657 PM CDT FRI MAY 25 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Polk County in central Iowa...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located over Huxley, or 9
  miles north of Ankeny, moving south at 15 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Ankeny, Bondurant, Elkhart and Alleman. 

# 

# 

This includes Interstate 35 between mile markers 92 and 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4171 9335 4171 9366 4186 9366 4186 9335
TIME...MOT...LOC 2356Z 354DEG 11KT 4187 9358 

HAIL...1.75IN
WIND...70MPH
 
$$

REV
2 follow-up statements
710 
WWUS53 KDMX 260026
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
726 PM CDT FRI MAY 25 2018

IAC153-260045-
/O.CON.KDMX.SV.W.0054.000000T0000Z-180526T0045Z/
Polk IA-
726 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN POLK COUNTY...

At 726 PM CDT, a severe thunderstorm was located near Bondurant, or 7
miles northeast of Ankeny, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Ankeny, Bondurant and Elkhart. 

This includes Interstate 35 between mile markers 92 and 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4171 9335 4171 9358 4186 9358 4186 9335
TIME...MOT...LOC 0026Z 325DEG 13KT 4178 9348 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

REV
886 
WWUS53 KDMX 260033
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
733 PM CDT FRI MAY 25 2018

IAC153-260045-
/O.CON.KDMX.SV.W.0054.000000T0000Z-180526T0045Z/
Polk IA-
733 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN POLK COUNTY...

At 733 PM CDT, a severe thunderstorm was located near Bondurant, or
near Ankeny, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Bondurant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4171 9354 4175 9354 4185 9343 4185 9335
      4171 9335
TIME...MOT...LOC 0033Z 322DEG 15KT 4175 9348 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:40 PM CDT, 17 minutes earlier.

Area forecast discussion, May 25, 6:40 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 PM CDT Fri May 25 2018

...Updated for 00z Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 319 PM CDT Fri May 25 2018

Severe weather potential and unseasonable hot weather were the
main forecast concerns through the weekend. No major changes to
the ongoing maximum temperature forecast for Saturday and Sunday
as they remain on track for near or record highs for both days.

Storms already developing over south-central Minnesota and slowly
tracking east-southeast. Tremendous instability present across
northern Iowa where SBCAPE and MUCAPE topping out around 4000
J/kg. The effective shear has increased through the day to around
20-25 knots, but with minimal 0-1km bulk shear and helicity (at
any level), low tornado threat this afternoon and tonight.
Elevated supercells as LCLs range from 1500-2000 feet but do look
to persist until the sun sets. Storm motion projects the current
storm in Freeborn County Minnesota may clip the far northeast
portions of the CWA through around 5 PM or so. Further west,
latest IR satellite trends suggest an updraft developing north of
Estherville with the cloud tops cooling to near -30C as of 2022z.

With the high instability and low shear present, expecting main
threat of large hail. However, with the DCAPE around 1000 J/kg
and the microburst composite parameter around 2-3 which suggest a
slight chance of a microburst (per SPC Mesoanalysis) occurring
over the northeast corner of the forecast area. The majority of
the hires models are not handling the current convection too well.
A few members of the HREF, such as the NSSL and ARW WRF might be
doing the best with the trends. Regardless, have pops ending
fairly quickly this evening past 03z with a few lingering storms
possible across the east prior to 06z.

Saturday through Friday...heat looks to persist for several days
with the large upper level ridge remaining in control of the
weather pattern. Records look possible Saturday through Monday
with most standing records in the lower to middle 90s for the
26-28 of May. The GFS and ECMWF suggest a shortwave trough to push
into the region by Tuesday into Wednesday and are somewhat in
good agreement with timing. GFS is slightly stronger, but still
have low confidence with any severe weather potential as the
timing looks to be an overnight event.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 638 PM CDT Fri May 25 2018

VFR conditions expected at all TAF sites. Thunder to impact KALO
and potentially KDSM within the next few hours. Will be watching
KDSM closely. Outflow boundary from storms in Story county would
shift winds to being from the North if the make it to the airport.
May need to amend within the next hour or two... at this point,
not confident enough to add new FM group.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Podrazik
AVIATION...Kotenberg
Hazardous weather outlook, May 25, 3:36 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Fri May 25 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered storms are possible through the evening
across central to northern Iowa. A few stronger storms may contain
large hail and damaging winds near the Minnesota border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonably hot and humid conditions are expected throughout the
Memorial Day Weekend into early next week. With this being the
first significant heatwave of the season, heat related illnesses
are possible.

Thunderstorms are forecast late Tuesday into Wednesday. The
threat for severe weather is low at this time.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

In the hours before

Local storm report, May 25, 6:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             3 NNW AMES              42.06N 93.64W
05/25/2018  M1.00 INCH       STORY              IA   AMATEUR RADIO

            AMATEUR RADIO REPORTED QUARTER HAIL.

&&
Local storm report, May 25, 6:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             2 NNW AMES              42.05N 93.64W
05/25/2018  M1.25 INCH       STORY              IA   PUBLIC

            PUBLIC RELAYED PICTURE OF HALF DOLLAR TO
            PING PONG BALL SIZED HAIL IN NORTH AMES.
            CAME VIA TEXT MESSAGE PICTURE.

&&
Local storm report, May 25, 6:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     2 S AMES                41.99N 93.62W
05/25/2018  M61 MPH          STORY              IA   ASOS

            AMES MUNICIPAL RECORDED A 61 MPH WIND GUST.

&&
Local storm report, May 25, 6:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             4 SE AMES               41.98N 93.57W
05/25/2018  E1.75 INCH       STORY              IA   PUBLIC

            PUBLIC REPORTED ESTIMATED GOLF BALL SIZED
            HAIL ALONG I-35 SOUTH OF AMES. REPORT VIA
            TEXT MESSAGE.

&&
Local storm report, May 25, 6:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             CAMBRIDGE               41.90N 93.54W
05/25/2018  M1.50 INCH       STORY              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING PONG BALL
            SIZED HAIL AT THE TIME OF THE REPORT, AND
            ONGOING.

&&
Local storm report, May 25, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             HUXLEY                  41.90N 93.60W
05/25/2018  M1.75 INCH       STORY              IA   TRAINED SPOTTER

            LAW ENFORCEMENT RELAYED SPOTTER REPORTS OF
            UP TO GOLF BALL SIZED HAIL IN HUXLEY.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:11 PM CDTSpecial Weather StatementDMXPalo Alto64 min
May 24, 8:58 PM CDTSpecial Weather StatementDMXKossuth, Palo Alto47 min
May 25, 4:11 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth49 min
May 25, 4:35 PM CDTSpecial Weather StatementDMXFranklin40 min
May 25, 4:58 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
May 25, 5:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin62 min
May 25, 5:48 PM CDTSevere Thunderstorm WarningDMXBoone, Story42 min
May 25, 6:25 PM CDTSevere Thunderstorm WarningDMXBoone, Story50 min
May 25, 6:31 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.